Tags

Type your tag names separated by a space and hit enter

Anticonvulsant hypersensitivity syndrome: cross-reactivity with tricyclic antidepressant agents.
Ann Allergy Asthma Immunol. 2006 Nov; 97(5):698-702.AA

Abstract

BACKGROUND

Aromatic anticonvulsant agents such as carbamazepine and phenytoin can induce anticonvulsant hypersensitivity syndrome (AHS) at a frequency of 1 in 10,000 to 1 in 1,000 treated patients. The hypersensitivity syndrome is a potentially life-threatening adverse drug reaction with multiorgan involvement, and incidental reexposure must be strictly avoided. Patients and treating physicians must be informed and educated about the causal drug and its potential immunologic or toxicologic cross-reactivity with other compounds. It has been well established that for future antiepileptic drug therapy, carboxamides (carbamazepine and oxcarbazepine), phenytoin, and barbiturates (phenobarbital and primidone) have to be avoided owing to their high degree of cross-reactivity. Other anticonvulsant agents, such as valproic acid, benzodiazepines, and gabapentin, may be prescribed.

OBJECTIVES

To present the clinical data for and to describe the potential cross-reactivity between aromatic anticonvulsant and tricyclic antidepressant agents in patients with carbamazepine- and phenytoin-induced AHS.

METHODS

The knowledge of cross-reactivity among aromatic anticonvulsant agents mainly emerged from clinical experience and observations because diagnostic challenge tests are not advisable. Thirty-six patients with the diagnosis of AHS were instructed to contact our unit if the symptoms relapsed.

RESULTS

Despite better knowledge of AHS, one third of the patients had avoidable recurrences after exposure to cross-reactive drugs. Besides the known cross-reactivity among aromatic anticonvulsant agents, we observed a recurrence of the hypersensitivity syndrome in 5 patients after the administration of tricyclic antidepressant agents.

CONCLUSION

The important potential cross-reactivity between aromatic anticonvulsant and tricyclic antidepressant drugs should be brought to the attention of treating physicians.

Authors+Show Affiliations

Department of Dermatology, Venerology, and Allergology, University of Würzburg, Würzburg, Germany.No affiliation info availableNo affiliation info availableNo affiliation info availableNo affiliation info available

Pub Type(s)

Journal Article

Language

eng

PubMed ID

17165282

Citation

Seitz, Cornelia S., et al. "Anticonvulsant Hypersensitivity Syndrome: Cross-reactivity With Tricyclic Antidepressant Agents." Annals of Allergy, Asthma & Immunology : Official Publication of the American College of Allergy, Asthma, & Immunology, vol. 97, no. 5, 2006, pp. 698-702.
Seitz CS, Pfeuffer P, Raith P, et al. Anticonvulsant hypersensitivity syndrome: cross-reactivity with tricyclic antidepressant agents. Ann Allergy Asthma Immunol. 2006;97(5):698-702.
Seitz, C. S., Pfeuffer, P., Raith, P., Bröcker, E. B., & Trautmann, A. (2006). Anticonvulsant hypersensitivity syndrome: cross-reactivity with tricyclic antidepressant agents. Annals of Allergy, Asthma & Immunology : Official Publication of the American College of Allergy, Asthma, & Immunology, 97(5), 698-702.
Seitz CS, et al. Anticonvulsant Hypersensitivity Syndrome: Cross-reactivity With Tricyclic Antidepressant Agents. Ann Allergy Asthma Immunol. 2006;97(5):698-702. PubMed PMID: 17165282.
* Article titles in AMA citation format should be in sentence-case
TY - JOUR T1 - Anticonvulsant hypersensitivity syndrome: cross-reactivity with tricyclic antidepressant agents. AU - Seitz,Cornelia S, AU - Pfeuffer,Petra, AU - Raith,Petra, AU - Bröcker,Eva B, AU - Trautmann,Axel, PY - 2006/12/15/pubmed PY - 2007/1/18/medline PY - 2006/12/15/entrez SP - 698 EP - 702 JF - Annals of allergy, asthma & immunology : official publication of the American College of Allergy, Asthma, & Immunology JO - Ann. Allergy Asthma Immunol. VL - 97 IS - 5 N2 - BACKGROUND: Aromatic anticonvulsant agents such as carbamazepine and phenytoin can induce anticonvulsant hypersensitivity syndrome (AHS) at a frequency of 1 in 10,000 to 1 in 1,000 treated patients. The hypersensitivity syndrome is a potentially life-threatening adverse drug reaction with multiorgan involvement, and incidental reexposure must be strictly avoided. Patients and treating physicians must be informed and educated about the causal drug and its potential immunologic or toxicologic cross-reactivity with other compounds. It has been well established that for future antiepileptic drug therapy, carboxamides (carbamazepine and oxcarbazepine), phenytoin, and barbiturates (phenobarbital and primidone) have to be avoided owing to their high degree of cross-reactivity. Other anticonvulsant agents, such as valproic acid, benzodiazepines, and gabapentin, may be prescribed. OBJECTIVES: To present the clinical data for and to describe the potential cross-reactivity between aromatic anticonvulsant and tricyclic antidepressant agents in patients with carbamazepine- and phenytoin-induced AHS. METHODS: The knowledge of cross-reactivity among aromatic anticonvulsant agents mainly emerged from clinical experience and observations because diagnostic challenge tests are not advisable. Thirty-six patients with the diagnosis of AHS were instructed to contact our unit if the symptoms relapsed. RESULTS: Despite better knowledge of AHS, one third of the patients had avoidable recurrences after exposure to cross-reactive drugs. Besides the known cross-reactivity among aromatic anticonvulsant agents, we observed a recurrence of the hypersensitivity syndrome in 5 patients after the administration of tricyclic antidepressant agents. CONCLUSION: The important potential cross-reactivity between aromatic anticonvulsant and tricyclic antidepressant drugs should be brought to the attention of treating physicians. SN - 1081-1206 UR - https://www.unboundmedicine.com/medline/citation/17165282/Anticonvulsant_hypersensitivity_syndrome:_cross_reactivity_with_tricyclic_antidepressant_agents_ L2 - https://linkinghub.elsevier.com/retrieve/pii/S1081-1206(10)61103-9 DB - PRIME DP - Unbound Medicine ER -